Hail, Cass
- When
- September 2, 2:20 PM CST to 2:21 PM CST
- Where
- Cass County, Arenzville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.870, -90.370
Thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of September 2nd into the early morning hours of September 3rd. A moderately unstable airmass and an approaching upper level disturbance resulted in a few severe thunderstorms with large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of September 2nd into the early morning hours of September 3rd. A moderately unstable airmass and an approaching upper level disturbance resulted in a few severe thunderstorms with large hail and damaging wind gusts. In addition, locally heavy rainfall of between 2 and 5 inches was common with the storms, which produced areas of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 2, 2:02 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 302 PM CDT THU SEP 2 2010 .DISCUSSION... ISSUED 302 PM CDT THU SEP 2 2010 MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES THIS EVENING AND OVERNIGHT...FOLLOWED BY TEMPS INTO THE WEEKEND. THEN NEXT CONCERN IS CHANCES OF PCPN FOR NEXT WEEK AND TEMPS. MODELS IN VERY GOOD AGREEMENT ON BRINGING FRONT THROUGH CWA QUICKLY THIS EVENING...FOLLOWED BY HIGH PRSS BRINGING IN DRIER AND COOLER WEATHER FOR FRIDAY AND THROUGH THE WEEKEND. SO OF BLEND OF THE SHORT TERM MODELS LOOKS GOOD THIS PACKAGE. IN THE LONG TERM...MODELS AGREE THAT A RETURN TO SOUTHWESTERLY FLOW IS IN STORE FOR NEXT WEEK AS THE UPPER LEVEL RIDGE PUSHES OFF TO THE EAST AND SOUTHEAST. SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT COLD FRONT IS STILL WEST OF THE CWA/STATE AND APPEARS TO STILL BE IN EASTERN IOWA AT 19Z. MODELS CONTINUE TO BRING IT THROUGH THIS EVENING...REACHING INTO INDIANA BY 06Z. AHEAD OF THIS FRONT...SFC DEWPOINTS STILL ARE AROUND 70 TO LOWER 70S. SO SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE CWA. SO WILL KEEP A LIKELY POP IN FORECAST FOR THIS EVENING AND THEN DIMINISH IT TO CHC IN THE SOUTHEAST FOR OVERNIGHT AS THE FRONT PUSHES EAST. AFTER THE FRONT MOVES THROUGH...COOL AND DRY HIGH PRSS WILL BUILD INTO THE CWA FOR INTO THE WEEKEND. THROUGH THE PERIOD THE UPPER LEVEL FLOW WILL BE NORTHWESTERLY WHICH WILL ALLOW A COOLER THAN NORMAL AIRMASS TO ADVECT INTO THE AREA. WINDS SHOULD BE A TAD GUSTY TOMORROW AS A SECONDARY TROUGH SLIDES THROUGH THE GRT LKS REGION AND THE HI PRSS RIDGE SITS OVER THE PLAINS. GRADIENT WILL THEN DIMINISH FOR SAT AND SUN AS THE RIDGE DOMINATES THE WEATHER IN CENTRAL IL. TEMPS WILL BE BELOW NORMAL FOR THE PERIOD AND GUIDANCE LOOKS REASONABLE AT THIS TIME. LONG TERM...MONDAY THROUGH THURSDAY THE HI PRSS WILL MOVE EAST TOWARD THE END OF THE WEEKEND AS THE LONG WAVE TROUGH PUSHES EAST AS WELL. THIS SHOULD HELP KEEP THE NEXT TWO TROPICAL SYSTEMS TO THE EAST OF THE STATES AS WELL. THE UPPER LEVEL FLOW WILL ALSO BECOME MORE SOUTHWESTERLY DURING THE WEEK WHICH WILL ALLOW ANOTHER WEATHER SYSTEM TO DEVELOP IN THE PLAINS...BRINGING CHANCES OF PCPN TO THE CWA FOR TUE NIGHT AND WEDNESDAY. TUE NIGHT AND WED LOOKS LIKE A COLD FRONT SLOWLY FALLING INTO THE CWA AS THE MAIN SYSTEM STAYS ACRS THE NORTHERN US. THIS FRONT APPEARS TO WASH OUT OF THE STATE THEN AND THEN BEGIN TO LIFT BACK NORTH AS A WARM FRONT ON THUR...BRINGING ANOTHER CHANCE OF PCPN TO THE AREA. SOUTHWESTERLY FLOW WILL BRING THE RETURN OF WARMER TEMPS TO THE REGION NEXT WEEK AND MEX GUIDANCE APPEARS TO HAVE A GOOD HANDLE ON THIS. AUTEN && .AVIATION... ISSUED 1251 PM CDT THU SEP 2 2010 PARTIAL CLEARING HAS OCCURRED ACROSS CENTRAL ILLINOIS THIS AFTERNOON...WITH LATEST OBS SHOWING SCT-BKN CU AT AROUND 2500FT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES LEFT BEHIND BY EARLIER CONVECTION...SO HAVE INCLUDED VCTS AT ALL TAF SITES THIS AFTERNOON AND EVENING. COLD FRONT CURRENTLY STRETCHING ACROSS CENTRAL IOWA WILL SLOWLY WORK EASTWARD AND WILL CLEAR THE AREA FROM WEST TO EAST BETWEEN 03Z AT KPIA AND 06Z AT KCMI. WILL CONTINUE TO CARRY VCTS UNTIL FROPA. AFTER THAT...SKIES WILL BECOME CLEAR OVERNIGHT AND WINDS WILL SWITCH AROUND TO THE WEST. GUSTY W/NW WINDS WILL DEVELOP BY FRIDAY MORNING...WITH FORECAST SOUNDINGS SUGGESTING GUSTS UP TO 25KT AT TIMES. IN ADDITION...COLD AIR ALOFT WILL ALLOW SCT CU TO DEVELOP AFTER 15Z. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1153 AM CDT THU SEP 2 2010 ILZ027>031-036>038-040>043-047>053-031100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1153 AM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA THIS EVENING BRINGING THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS TO THE AREA. PRESENT INDICATIONS SUGGEST THE PRIMARY THREAT LATE THIS AFTERNOON THROUGH EARLY THIS EVENING WILL BE FROM DAMAGING STRAIGHT LINE WINDS. THE THUNDERSTORMS AND ANY SEVERE THREAT SHOULD DIMINISH QUICKLY THIS EVENING AS THE COLD FRONT SHIFTS OFF TO THE EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT...WHICH IS EXPECTED TO MOVE INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 300 PM THIS AFTERNOON UNTIL 900 PM THIS EVENING. ILZ044>046-054>057-061>063-066>068-071>073-031100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1153 AM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA LATE THIS EVENING BRINGING THE THREAT FOR STRONG THUNDERSTORMS TO THE AREA. HEAVY RAIN AND GUSTY WINDS WILL BE THE PRIMARY THREATS LATE TODAY...WITH AREAS FURTHER WEST SEEING THE BETTER THREAT FOR SEVERE WEATHER. THE THUNDERSTORMS SHOULD DIMINISH QUICKLY LATE THIS EVENING AS THE COLD FRONT SHIFTS OFF TO THE EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ARTHUR 39.72N 88.47W
09/02/2010 M1.68 INCH DOUGLAS IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN ATWOOD 39.80N 88.47W
09/02/2010 M1.56 INCH PIATT IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN 3 NE MAHOMET 40.22N 88.36W
09/02/2010 M1.80 INCH CHAMPAIGN IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN 6 NNE PANA 39.47N 89.04W
09/02/2010 M1.94 INCH CHRISTIAN IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN TUSCOLA 39.80N 88.28W
09/02/2010 M1.50 INCH DOUGLAS IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN 1 NNE TUSCOLA 39.81N 88.27W
09/02/2010 M1.61 INCH DOUGLAS IL MESONET
24 HOUR RAINFALL...COCORAHS
0700 AM HEAVY RAIN 4 NNE WHITE HEATH 40.14N 88.47W
09/02/2010 M1.77 INCH PIATT IL MESONET
24 HOUR RAINFALL...COCORAHS
&&
DPKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT THU SEP 2 2010
ILZ047-050-022100-
CASS-MORGAN-
259 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ALERT FOR CASS AND NORTHERN MORGAN COUNTIES
UNTIL 400 PM CDT...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF MEREDOSIA...OR 9 MILES SOUTHWEST
OF BEARDSTOWN...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ARENZVILLE...
BLUFF SPRINGS...
VIRGINIA...
LITERBERRY...
CHANDLERVILLE...
ASHLAND...
OTHER LOCATIONS AFFECTED INCLUDE...PHILADELPHIA AND NEWMANSVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3991 9056 3993 9054 3995 9054 3998 9053
4010 9001 3983 9001 3984 9057
TIME...MOT...LOC 2000Z 259DEG 20KT 3991 9051
BARNESThe Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
9 flash flood, 5 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Heavy rainfall rates of 2.00 to 2.50 per hour for nearly 90 minutes resulted in flash flooding across southern Cass County. Most rural roads were impassable due to the heavy rain.
Several large trees were snapped near I-55 and Stevenson Drive. A tree was blown onto a house on East Lake Shore Drive.
Heavy rainfall rates of 2.00 to 2.50 per hour for nearly 90 minutes resulted in flash flooding across southern Menard County. Most rural roads were impassable due to the heavy rain.
Numerous powerlines were blown down in the city of Bloomington.
A lightning strike occurred in the 300 block of St. Joseph Drive in Bloomington. The resulting fire caused approximately $50,000 in damages to the roof of a physician's office building.
Heavy rainfall rates of 1.50 to 2.00 per hour for nearly 90 minutes resulted in flash flooding across northern Sangamon County, including the city of Springfield. Most roads and viaducts were impassable due to the heavy rain. Maximum rainfall totals reached 3.00 inches along the Sangamon River in eastern parts of the county.
Heavy rainfall rates of 2.00 to 2.50 per hour for nearly two hours resulted in flash flooding across northern Christian County. Most rural roads in and near the town of Mount Auburn were impassable due to the heavy rain.
A tree was blown onto a house in Elwin. In addition, numerous tree limbs and powerlines were knocked down.
Several tree tops were ripped off and powerlines were blown down in the South Shores area of Decatur.
A tree was blown onto a house in Kincaid at the 300 block of West Elm Street.
Heavy rainfall rates of 2.00 per hour for nearly two hours resulted in flash flooding across southern Sangamon County. Most rural roads were impassable due to the heavy rain. Nearly three feet of standing water flooded the football and baseball fields at Pawnee High School.
Heavy rainfall rates of 2.00 to 2.50 per hour for nearly two hours resulted in flash flooding across the southern half of Christian County, including the city of Taylorville. Most roads were impassable due to the heavy rain. Maximum rainfall amounts reached 4.00 to 5.00 inches in southeast and eastern parts of the county from Assumption to Pana.
Heavy rainfall rates of 1.00 to 1.50 per hour for three hours in the late evening resulted in flash flooding across the northern half of Shelby County. State highway 16 and 128 both had nearly a foot of flowing water, and most other rural roads were impassable due to the heavy rain.
Heavy rainfall rates of 1.00 to 1.50 per hour for three hours during the late evening resulted in flash flooding across southern Moultrie County. Parts of state highway 16, 32 and 121 had nearly a foot of water flowing over them, and most rural roads in the county were impassable due to the heavy rain.
Heavy rainfall rates of 1.00 to 1.50 per hour for nearly three hours during the late evening resulted in flash flooding across western Coles County. Parts of state highway 16 and 121 had nearly a foot of water flowing over them, and most rural roads in the county were impassable due to the heavy rain. Significant street flooding was also reported in Mattoon. Maximum rainfall amounts ranged from 3.00 to 4.00 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262611, 262612, 262857, 262619, 262863, 262613, 262614, 262616, 262624, 262615, 262866, 262874, 262620, 262618, 262617, 262872, 262876, 262878, 262879, 262880.